Follow
Share

97 year old mom who is now bedridden, on Hospice but will be graduated in March, gets to where she is seeing things, people, trying to get out of her bed, which she will fall, as she has no muscle mass to support herself. She can become mean to me saying hurtful things. I am the only caregiver, as my brother in California could not take care of her there. She rings a bell for me to help her, 24/7 and up most nights wide awake. Sleeping meds do not help. Ativan for anxiety and shortness of breath. She has emphysema, COPD, smoked 50 years, and her lungs are a lot of her health issues. Oxygen, breathing treatments, etc. Low salt instead of UTI makes her crazy acting. Very difficult to care for for 2 to 3 days. I have a Boost drink that adds sodium and protein to help her level out.

Hopefully your mom will be able to go back to hospice soon if she gets more help from them than the mobile doctor.
To answer your question, yes. My FIL experienced low sodium after a fall which at his worse seemed to cause hallucinations. Seeing bugs crawling on the wall that no one else could see etc. His doctor kept an eye on his electrolytes and he was treated for low sodium when it occurred.
I think I might be tempted to remove the bell if she rings it incessantly. Could you try checking on her frequently instead? I suppose you are worried she will get up if you don’t come immediately. I’m so sorry you are dealing with this. Could you get respite before she goes off hospice? Ask them if that’s available for her (and you). I’m sure you could benefit from a break.
Big Hugs to you.
Helpful Answer (0)
Reply to 97yroldmom
Report

I’m so sorry that you are struggling with this. Sorry for her as well. So difficult to deal with. You must be physically and emotionally exhausted.

Are you doing this all on your own? Do you feel she is at a point that you are no longer able to care for her? What does her doctor say about her condition?
Helpful Answer (0)
Reply to NeedHelpWithMom
Report

I believe you may be dealing with more than low sodium levels here. Especially if they are not quite low. Generally with poor intake they can get low, but often have BEEN quite low over time. What does her MD say? Sounds as though there are more than a few things happening now and hospice care may soon be needed.
Helpful Answer (1)
Reply to AlvaDeer
Report

Ask a Question
Subscribe to
Our Newsletter